Kansas, 2008

Damaging Winds in Kansas, May 2, 2008

May 2, 2008 · NWS SGF · 4 events in 1 county or zone

A cluster of thunderstorms impacted Cherokee County, Kansas during the early morning hours of 2 May, 2008. Damaging wind was the primary hazard with this episode.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cluster of thunderstorms impacted Cherokee County, Kansas during the early morning hours of 2 May, 2008. Damaging wind was the primary hazard with this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 2, 2:05 AM CST, 1 minute earlier.

Area forecast discussion, May 2, 2:05 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 AM CDT FRI MAY 2 2008

...SEVERE THUNDERSTORMS TODAY...

.DISCUSSION...

SEVERE THUNDERSTORMS PRODUCING PRIMARILY LARGE HAIL AND DAMAGING
WINDS WILL MOVE MOVE FROM WEST TO EAST ACROSS THE COUNTY WARNING
AREA TODAY. ISOLATED TORNADOES WILL BE POSSIBLE WHERE SUPERCELL
STRUCTURES ARE OBSERVED.

AN EXTENSIVE SQUALL LINE WITH STRONG TO SEVERE THUNDERSTORMS HAS
DEVELOPED ALONG A COLD FRONT EXTENDING FROM NEAR KANSAS CITY TO
TULSA TO ARDMORE OKLAHOMA. THIS LINE HAS HAD A HISTORY OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. SO FAR THE STRONGEST
WINDS HAVE OCCURRED IN NORTHWEST MISSOURI WITH DAMAGING WINDS
OVER 80 MPH ASSOCIATED WITH A BOWING SEGMENT. THERE HAVE BEEN
SEVERAL REPORTS OF GOLF BALL SIZE HAIL WITHIN THIS LINE OF
THUNDERSTORMS.

AHEAD OF THE APPROACHING COLD FRONT...AN UNSTABLE AND WEAKLY
CAPPED AIRMASS REMAINS IN PLACE WITH SURFACE BASED CAPE RANGING
FROM 1000 TO 2000 J/KG...700-500 MB LAPSE RATES NEAR 7 DEGREES
C/KM...0-3 KM STORM RELATIVE HELICITY NEAR 400 M2/S2 AND SURFACE
TO 6 KM WIND SHEAR NEAR 50 KTS. DAMAGING WINDS...WHERE BOWING
SEGMENTS DEVELOP AND COLD POOLING OCCURS AHEAD OF THE LINE...AND
LARGE HAIL WILL BE THE MAIN THREATS ACROSS SOUTHEAST KANSAS AND
THE OZARKS. HOWEVER...RAPID DEVELOPMENT OF SHORT LIVED WEAK
TORNADOES WILL BE POSSIBLE...ALONG THE LEADING EDGE OF THE SQUALL
LINE...WITH EMBEDDED SUPERCELLS WITHIN THE LINE...AND WITH ANY
DISCRETE SUPERCELL THAT MIGHT FORM AHEAD OF THE SQUALL LINE WITH
SUCH HIGH STORM RELATIVE HELICITIES.

NAM AND GFS GUIDANCE PLACES FRONT NEAR THE HIGHWAY 65 CORRIDOR
AROUND 18Z. STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE
ALONG AND AHEAD OF THE FRONT THROUGH THE AFTERNOON HOURS. DRY
WEATHER AND GRADUALLY CLEARING WILL OCCUR FROM WEST TO EAST
BEHIND THE FRONT AS MUCH DRIER AIR MOVES IN WITH STRONG
ISENTROPIC DOWNGLIDE IN THE THE 305-315K LAYER. THE COLD FRONT
WILL BE EAST OF THE COUNTY WARNING AREA AND SHOWERS AND
THUNDERSTORMS WILL HAVE ENDED BY 00Z.

UPPER LEVEL STORM SYSTEM TRACKS NORTHEAST OF THE REGION SATURDAY.
WITH NORTHWEST FLOW ALOFT AND SURFACE HIGH PRESSURE BUILDING INTO
THE OZARKS...CONDITIONS WILL BE UNSEASONABLY COOL. SURFACE HIGH
PRESSURE SHIFTS EAST OF THE OZARKS ON SUNDAY WITH SOUTHERLY FLOW
RETURNING AND TEMPERATURES REBOUNDING.

ANOTHER UPPER LEVEL STORM SYSTEM WILL DEVELOP EARLY NEXT WEEK IN
THE DESERT SOUTHWEST. THIS SYSTEM WILL KICK INTO THE SOUTHERN
PLAINS IN THE MIDDLE OF THE WEEK BRINGING ADDITIONAL CHANCES FOR
SHOWERS AND THUNDERSTORMS.

ANGLE

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...LINE OF STRONG TO SEVERE THUNDERSTORMS
HAS DEVELOPED AHEAD OF A COLD FRONT IN EAST KANSAS AND CENTRAL
OKLAHOMA. AT 0530Z...THUNDERSTORMS EXTEND FROM NEAR KTOP TO KUKL
TO KPNC TO KCHK AND IS TRACKING EAST AROUND 30 KNOTS.
THUNDERSTORMS WILL EFFECT AERODROMES AFTER 07Z WITH REDUCTION OF
VISIBILITIES AND CEILINGS TO IFR POSSIBLE. SHOWERS AND
THUNDERSTORMS WILL END BY 12Z AS THE FRONT MOVES EAST THROUGH THE
TERMINALS AND CEILINGS GRADUALLY RAISE TO VFR.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 2, 12:32 AM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 AM CDT FRI MAY 2 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030645-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
132 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING WINDS IN EXCESS OF
  70MPH...HAIL TO THE SIZE OF QUARTERS AND ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  A SQUALL LINE THAT HAS DEVELOPED JUST AHEAD OF A COLD FRONT
  ACROSS EASTERN KANSAS...WILL CONTINUE TO PUSH INTO SOUTHEAST
  KANSAS AND FAR WESTERN MISSOURI IN THE NEXT FEW HOURS...THEN
  EAST TO NEAR HIGHWAY 65 BY DAY BREAK.

  DISCUSSION:

 THIS A SQUALL LINE WILL BE CAPABLE OF DAMAGING WIND GUSTS IN
 EXCESS OF 70 MPH...HAIL TO THE SIZE OF QUARTERS AND ISOLATED
 TORNADOES EMBEDDED WITHIN THE LINE WILL BE POSSIBLE. THIS LINE
 WILL MOVE INTO SOUTHEAST KANSAS AND FAR WESTERN MISSOURI IN THE
 NEXT FEW HOURS...WITH IT PUSHING EAST TO ROUGHLY HIGHWAY 65 BY
 DAY BREAK. MODERATE INSTABILITY AND STRONG WIND SHEAR WILL KEEP
 THE SEVERE THREAT ALONG THE LINE GOING THROUGH THE OVERNIGHT
 HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 STRONG TO SEVERE THUNDERSTORMS WILL BE ONGOING FIRST THING
 FRIDAY MORNING IN THE VICINITY OF THE HIGHWAY 65 CORRIDOR.
 STRONG WIND FIELDS ALOFT AND AN UNSTABLE ATMOSPHERE WILL
 CONTINUE TO SUPPORT A LINE OF SEVERE THUNDERSTORMS ALONG AND
 AHEAD OF THE COLD FRONT. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH
 AND LARGE HAIL WILL CONTINUE TO BE THE PRIMARY SEVERE WEATHER
 RISKS.

 AS THE DAY PROGRESSES...THE COLD FRONT WILL MOVE WEST TO EAST
 ACROSS THE OUTLOOK AREA. GIVEN THE EXPECTED WIND SHEAR AND
 INSTABILITY PROFILES ACROSS THE EASTERN OZARKS...IT IS POSSIBLE
 FOR THIS LINE OF STORMS TO BREAK UP INTO SEGMENTS OR EVEN
 SUPERCELL THUNDERSTORMS. IF THIS OCCURS...THE RISK FOR TORNADOES
 WILL INCREASE. PERSONS EAST OF THE HIGHWAY 65 CORRIDOR ARE URGED
 TO MONITOR THE LATEST FORECASTS REGARDING THE SEVERE WEATHER
 POTENTIAL FRIDAY. THUNDERSTORMS WILL EXIT THE OUTLOOK AREA LATE
 FRIDAY AFTERNOON.

 ANOTHER STORM SYSTEM MAY MOVE INTO THE REGION TUESDAY AND
 WEDNESDAY BRINGING ANOTHER CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEED OVERNIGHT ACROSS
 AND EAST OF HIGHWAY 65 IN SOUTHWEST MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, May 1, 9:21 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HAIL             7 NW UNIONTOWN          37.92N 95.07W
05/01/2008  E1.00 INCH       BOURBON            KS   LAW ENFORCEMENT

1005 PM     TORNADO          5 NW UNIONTOWN          37.90N 95.04W
05/01/2008                   BOURBON            KS   LAW ENFORCEMENT

            UNCONFIRMED TORNADO REPORTED TO SHERIFFS OFFICE.

&&

LINDENBERG
Special weather statement, May 2, 1:03 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 AM CDT FRI MAY 2 2008

KSZ073-097-020800-
BOURBON KS-CRAWFORD KS-
203 AM CDT FRI MAY 2 2008

...SIGNIFICANT WEATHER ALERT FOR BOURBON AND CRAWFORD COUNTIES UNTIL
300 AM CDT...

AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
MORAN TO 11 MILES SOUTH OF MORAN TO 8 MILES SOUTHWEST OF ST. PAUL...
OR ALONG A LINE EXTENDING FROM 20 MILES SOUTHWEST OF MOUND CITY TO 18
MILES NORTH OF ST. PAUL TO 8 MILES SOUTHWEST OF ST. PAUL...MOVING
EAST AT 29 MPH.

PEOPLE IN BOURBON AND CRAWFORD COUNTIES...INCLUDING THE CITIES OF
BRONSON...WALNUT...MCCUNE...UNIONTOWN...HEPLER...REDFIELD...GIRARD...
FULTON...CHEROKEE AND FORT SCOTT...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LINDENBERG

The radar

The Tulsa radar (KINX), 135 km away, was scanning. The volume nearest the first event began at 08:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
May 2, 2:06 AM CST
Where
Cherokee County, 1.1 mi W of West Mineral
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.280, -94.940

Thunderstorm Wind, Cherokee

When
May 2, 2:10 AM CST
Where
Cherokee County, 3.53 mi NE of Sherwin
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.220, -94.910

Severe thunderstorm wind gusts downed several power poles near the intersection of Northwest 40th Street and Lawton Road.

Thunderstorm Wind, Cherokee

When
May 2, 2:20 AM CST
Where
Cherokee County, 0.55 mi W of Columbus
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.170, -94.840

Severe thunderstorm wind gusts downed several tree limbs in Columbus.

Thunderstorm Wind, Cherokee

When
May 2, 3:11 AM CST
Where
Cherokee County, Crestline
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.170, -94.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96481, 96479, 96480, 96482.